Alert archive / Michigan / Winter Storm Warnings in 2019
Winter Storm Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this winter storm warning at Feb 11, 2019, 1:40 PM EST for 8 counties in Michigan. It took effect at Feb 12, 2019, 12:00 AM EST. It was in force for 14 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 11, 2019, 1:40 PM EST (18:40 UTC)
- In effect from
- Feb 12, 2019, 12:00 AM EST
- Expired
- Feb 12, 2019, 2:11 PM EST
- In force
- 14 hr
- Issued by
- NWS Grand Rapids, MI
Counties Clare County, MI, Isabella County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI
The radar
The Grand Rapids radar (KGRR), 101 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 12, 7:00 AM EST | SNOW 2 | 3 Se Big Rapids, MI | 24 HOUR TOTAL. COCORAHS STATION MI-ME-12, 3 ESE BIG RAPIDS. |
| Feb 12, 7:00 AM EST | SNOW 2.1 | 2 Nw Sylvester, MI | 24 HOUR TOTAL. COCORAHS STATION MI-ME-10, 2 NW SYLVESTER. |
| Feb 12, 7:00 AM EST | SNOW 4 | 1 Nne Brunswick, MI | 24 HOUR TOTAL. CO-OP OBSERVER STATION FREM4, 4 WSW FREMONT. |
| Feb 12, 9:30 AM EST | SNOW 3.3 | 1 Sse Mount Pleasant, MI | |
| Feb 12, 11:00 AM EST | SNOW 3.3 | 1 Sse Mount Pleasant, MI | TUESDAY MORNING TOTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
095 WWUS43 KGRR 111840 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 140 PM EST Mon Feb 11 2019 MIZ037>040-043>046-120245- /O.UPG.KGRR.WW.Y.0013.190212T0500Z-190213T1800Z/ /O.NEW.KGRR.WS.W.0002.190212T0500Z-190213T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 140 PM EST Mon Feb 11 2019 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 inches expected. Winds gusting over 35 mph at times. * WHERE...Portions of central and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ MIZ058-059-064>067-071>074-120245- /O.EXT.KGRR.WW.Y.0013.190212T0000Z-190213T1800Z/ Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo- Calhoun-Jackson- Including the cities of Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 140 PM EST Mon Feb 11 2019 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST WEDNESDAY... * WHAT...Mixed precipitation expected tonight and Tuesday. Snow expected Tuesday night into Wednesday. Total ice accumulations of one to two tenths of an inch and snow accumulations of 2 to 4 inches expected. Wind gusts over 35 mph are possible Tuesday night into Wednesday with areas of blowing snow. * WHERE...Portions of south central and southwest Michigan. * WHEN...From 7 PM this evening to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday morning and evening commutes and the Wednesday morning commute. Be prepared for power outages as the combination of gusty winds and ice accumulations may bring down tree limbs and power lines. Areas of blowing snow are possible Tuesday night into Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ MIZ050>052-056-057-120245- /O.CON.KGRR.WW.Y.0013.190212T0500Z-190213T1800Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, and Grand Rapids 140 PM EST Mon Feb 11 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST WEDNESDAY... * WHAT...Snow and mixed precipitation expected. Total snow accumulations of 4 to 6 inches and ice accumulations of up to one tenth of an inch expected. Wind gusts of 35 mph are possible Tuesday night into Wednesday with areas of blowing snow. * WHERE...Portions of central, southwest and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday morning, evening and Wednesday morning commutes. The heaviest ice accumulations are expected along the Interstate 96 corridor. Blowing snow with occasional white out conditions are possible Tuesday night into Wednesday morning, especially on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ weather.gov/grr
3 follow-up statements
931 WWUS43 KGRR 120235 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 935 PM EST Mon Feb 11 2019 MIZ037>040-043>046-121045- /O.CON.KGRR.WS.W.0002.190212T0500Z-190213T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 935 PM EST Mon Feb 11 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 inches expected. Winds gusting over 35 mph at times. * WHERE...Portions of central and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Travel could be very difficult. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning and evening commutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ MIZ058-059-064>067-071>074-121045- /O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/ Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo- Calhoun-Jackson- Including the cities of Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 935 PM EST Mon Feb 11 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Mixed precipitation expected tonight and Tuesday. Snow expected Tuesday night into Wednesday. Total ice accumulations of one to three tenths of an inch and snow accumulations of 2 to 4 inches expected. Wind gusts over 35 mph are possible Tuesday night into Wednesday with areas of blowing snow. * WHERE...Portions of south central and southwest Michigan. * WHEN...From 7 PM this evening to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday morning and evening commutes and the Wednesday morning commute. Be prepared for power outages as the combination of gusty winds and ice accumulations may bring down tree limbs and power lines. Areas of blowing snow are possible Tuesday night into Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ MIZ050>052-056-057-121045- /O.CON.KGRR.WW.Y.0013.190212T0500Z-190213T1800Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, and Grand Rapids 935 PM EST Mon Feb 11 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Snow and mixed precipitation expected. Total snow accumulations of 4 to 6 inches and ice accumulations of up to one to two tenths of an inch expected. Wind gusts of 35 mph are possible Tuesday night into Wednesday with areas of blowing snow. * WHERE...Portions of central, southwest and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday morning, evening and Wednesday morning commutes. The heaviest ice accumulations are expected along the Interstate 96 corridor. Blowing snow with occasional white out conditions are possible Tuesday night into Wednesday morning, especially on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ weather.gov/grr
929 WWUS43 KGRR 120843 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 343 AM EST Tue Feb 12 2019 MIZ037>040-043>046-121645- /O.CON.KGRR.WS.W.0002.000000T0000Z-190213T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 343 AM EST Tue Feb 12 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 inches expected. Wind gusts in excess of 35 mph will continue this morning leading to areas of blowing snow. * WHERE...Portions of central and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on difficult travel conditions and low visibility during the Tuesday morning, evening, and Wednesday morning commutes. Blowing snow will be worst on north to south orientated roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. && $$ MIZ058-059-064>067-071>074-121645- /O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/ Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo- Calhoun-Jackson- Including the cities of Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 343 AM EST Tue Feb 12 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Mixed precipitation expected. Total ice accumulations of one to three tenths of an inch and snow accumulations of 2 to 4 inches expected. Wind gusts in excess of 40 mph are possible tonight and into Wednesday morning leading to areas of blowing snow. * WHERE...Portions of south central and southwest Michigan. * WHEN...From 7 PM this evening to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday morning, evening, and Wednesday morning commutes. The heaviest ice accumulations are expected along the Interstate 94 corridor. Be prepared for power outages as the combination of gusty winds and ice accumulations may down tree limbs and power lines. Blowing snow with occasional white out conditions are possible tonight and into Wednesday morning, especially on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ MIZ050>052-056-057-121645- /O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, and Grand Rapids 343 AM EST Tue Feb 12 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of 4 to 6 inches and ice accumulations of up to one to two tenths of an inch expected. Wind gusts in excess of 40 mph are possible tonight into Wednesday leading to areas of blowing snow. * WHERE...Portions of central, southwest and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday morning, evening, and Wednesday morning commutes. The heaviest ice accumulations are expected along southern portion of the advisory. Be prepared for power outages as the combination of gusty winds and ice accumulations may down tree limbs and power lines. Blowing snow with occasional white out conditions are possible tonight and into Wednesday morning, especially on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ weather.gov/grr BORCHARDT
836 WWUS43 KGRR 121911 WSWGRR URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Rapids MI 211 PM EST Tue Feb 12 2019 MIZ037>040-043>046-130315- /O.CAN.KGRR.WS.W.0002.000000T0000Z-190213T1800Z/ /O.EXA.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/ Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella- Including the cities of Ludington, Baldwin, Reed City, Clare, Hart, Fremont, Big Rapids, and Mount Pleasant 211 PM EST Tue Feb 12 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST WEDNESDAY... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Additional snow accumulations of 2 to 4 inches. Winds gusting 35 to 40 mph. * WHERE...Portions of central and west central Michigan. * WHEN...Until 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday evening and Wednesday morning commutes. Blowing snow is expected tonight and into Wednesday morning, especially on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ MIZ058-059-064>067-071>074-130315- /O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/ Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo- Calhoun-Jackson- Including the cities of Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 211 PM EST Tue Feb 12 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Additional snow accumulations of 2 to 4 inches. Winds gusting 35 to 40 mph. * WHERE...Portions of south central and southwest Michigan. * WHEN...From 7 PM this evening to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday evening and Wednesday morning commutes. Blowing snow is expected tonight and into Wednesday morning, especially on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ MIZ050>052-056-057-130315- /O.CON.KGRR.WW.Y.0013.000000T0000Z-190213T1800Z/ Muskegon-Montcalm-Gratiot-Ottawa-Kent- Including the cities of Muskegon, Greenville, Alma, Grand Haven, Jenison, and Grand Rapids 211 PM EST Tue Feb 12 2019 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY... * WHAT...Additional snow accumulations of 2 to 4 inches. Winds gusting 35 to 40 mph. * WHERE...Portions of central, southwest and west central Michigan. * WHEN...From midnight tonight to 1 PM EST Wednesday. * ADDITIONAL DETAILS...Plan on slippery road conditions and low visibility during the Tuesday evening and Wednesday morning commutes. Blowing snow is expected tonight and into Wednesday morning, especially on north to south oriented roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Expect slippery roads and limited visibilities, and use caution while driving. && $$ weather.gov/grr
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this winter storm warning went out at Feb 11, 1:10 PM EST, 30 minutes earlier.
Area forecast discussion, Feb 11, 1:10 PM EST, 30 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 110 PM EST Mon Feb 11 2019 LATEST UPDATE... Update .SYNOPSIS... Issued at 306 AM EST Mon Feb 11 2019 A period of impactful winter weather is expected late tonight into Wednesday morning. The following are forecast changes or highlights: - The start/end times of the winter weather advisory were adjusted to 12 AM Tuesday/1 PM Wednesday to reflect a slowing trend in model guidance. Two waves of winter weather are expected; the first late tonight and the next Tuesday night. - Uncertainty remains in the placement of a warm nose, but the most snow of 4 to 7" is still expected north of I-96 with sleet and freezing rain to the south. Ice accumulations of 0.1-0.2" are possible along I-94. - Strong winds Tuesday night will lead to blowing and drifting snow. Moreover, downed tree limbs and power outages are possible south of I-96 due to ice on power lines and trees. - A second storm system is still expected toward the end of the week. && .UPDATE... Issued at 110 PM EST Mon Feb 11 2019 The forecast is generally on track, but we will make a couple changes to the WSW. We will upgrade the northern zones to a Winter Storm Warning for the expected impacts of 6 or more inches of snow combined with winds gusting 35 to 40 mph at times. Expect significant impacts to travel from blowing and drifting with near whiteouts in open country roads beginning late tonight. We will also move the start time of the advisory across the southern zones to 7 pm this evening, as snow and mixed precip is expected to be arriving there this evening. && .DISCUSSION...(Today through next Sunday) Issued at 306 AM EST Mon Feb 11 2019 Attention is squarely on the winter storm expected to impact Lower Michigan starting late tonight through Wednesday morning. Thankfully, the "big picture" really hasn't changed except for a later expected arrival time of the system by about 6 hours. Overall, we're expecting two waves of wintry precipitation, the first late tonight through much of Tuesday morning and the second Tuesday night through Wednesday morning. Both the Tuesday and Wednesday morning commutes will be hazardous areawide. The first wave will be driven by (rather impressive) isentropic lift as warm front pushes into Lower Michigan driven by the approaching low from the southwest. Precipitation is expected to start roughly after 11 PM (a bit later than the previous forecast package) and spread from south to north. The heaviest precipitation with the first wave is expected from roughly 2 AM - 10 AM, including the Tuesday morning commute. A warm nose will also push into Lower Michigan but just how far north is the million dollar question. A consensus of forecast deterministic and ensemble 850 mb low positions suggests the warm nose will stall along or just north of I- 96. This unfortunately presents a frustratingly tricky and potentially problematic forecast for Muskegon, Kent, Ionia, and Montcalm counties where clean-up from the freezing rain event last week is still ongoing. Since the warm nose will be warmer and deeper with southern extent, we feel pretty confident in a gradual gradient from snow to sleet around the neighborhood of I-96 to freezing rain toward I-94, with the actual placement of precipitation types by no means guaranteed in space or time. There may be a prolonged window of freezing rain along I-94 favoring accumulations in the 0.1-0.2" range, which would be enough for gusty easterly winds of 20-25 kts to lead to falling tree limbs and even some power outages. Where precipitation stays all snow, the isentropic nature of the lift suggests snow ratios will be low (e.g. heavy, wet snow) with a burst of 2-4" expected with the first wave. After a brief lull during the early afternoon hours Tuesday, the second wave in the form of wrap-around precipitation will swing through all of western Lower Michigan toward the evening hours. The second wave is expected to be all snow areawide, with lake enhancement likely after dark as 850 mb temperatures fall to -12 to - 15 C and inversion heights build to 6000-7000 ft. Forecast model guidance has trended upward with QPF with the second wave which makes sense given the aforementioned lake parameters, suggesting perhaps another 2-4" areawide is to be expected through Wednesday morning. The highest accumulations are expected across parts of Allegan, Van Buren, and Kalamazoo counties (and hence along I-94) where a convergence band is possible given the orientation of the wind field. The bigger issue than actual accumulations will be strong northwesterly winds causing considerable blowing and drifting snow. The Euro Ensemble *mean* wind gusts across western Lower Michigan Tuesday night into Wednesday range from 33-37 kts with forecast soundings suggesting the potential to mix down upwards of 40 kts of wind (e.g. corresponding to gust > 45 mph). Together this suggests much of the area will experience low visibility to occasional white out conditions Tuesday night into Wednesday morning. To make matters worse, any freezing rain that accumulated with the first wave will not have much time to melt, making downed tree limbs and power outages likely with the second wave. Snow showers and associated restrictions to visibility may very well linger into daylight hours Wednesday but decreasing winds and lake effect snow parameters suggests a general downward in impact intensity as Wednesday progresses. Overall, this storm has the potential to be locally nasty. Total snow accumulations of 4 to 7" is expected north of I-96, with snow accumulations of 2 to 4" and ice accumulations of 0.1 to 0.2" south of I-96. We considered upgrading a portion of our area to a winter storm warning this morning but held off with our neighboring offices primarily due to the uncertainty with how far north the warm nose will go as well as how widespread higher-end impacts may be experienced. It appears recovery times may be relatively short across a good chunk of our area thanks to decreasing winds and snow intensity on Wednesday as well as favorable temperatures for road clearing operations (as opposed to the last week in January where temperatures were frigid). It's nonetheless still possible that parts of our area will experience localized prolonged recovery times, especially where the combination of accumulated ice early Tuesday morning and strong winds Tuesday night into Wednesday overlap. We'll let the day crew take one last look to see if an upgrade is warranted for part of the area. We continue to watch another storm system due to pass through the Great Lakes late Thursday and into early Saturday. Forecast deterministic and ensemble model guidance still demonstrate inconsistency with respect to timing and location of greatest impacts (which is not uncommon at this time range), but it's worth noting Lower Michigan is still in play for another impactful winter event. On the bright side, the 00Z suite of model guidance shows a slightly less organized system than previous runs with primarily snow (as opposed to mixed precipitation)... We'll see if such a trend continues. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 640 AM EST Mon Feb 11 2019 Expect limited MVFR / IFR cigs during the daylight hours of today. Any lights snow still falling along the I-94 area should end by 13z. Visibilities should largely be 6 miles or greater through the day. Tonight a major winter storm moves into the area. For the I-96 TAF sites expect snow to overspread the TAF sites after 06z, the snow will become moderate to heavy at times. Winds will increase from the east to around 20 knots too. The I-96 TAF sites will see snow at the start but it will quickly change freezing rain and sleet then finally to all rain. Expect LIFR conditions at all TAF sites after 06z Tuesday. Clearly moderate to heavy icing in the clouds should be expected tonight. && .HYDROLOGY... Issued at 310 PM EST Sun Feb 10 2019 he hydro situation remains largely unchanged, with 3 flood warnings in place on the Grand River; at Portland, Comstock Park, and Robinson Township. The Portland flooding is due to a combination of multiple ice jams as well as higher flow from snowmelt and recent rains. Downstream at Comstock Park and Robinson Township, the higher flows were due to snowmelt and recent rains. All 3 flood warnings look like they will need to continue for the next few days. The situation is not likely to change much as we head into the work week, given high flows down the length of the Grand River. The one thing that could change the situation is the variable that is the least predictable: ice. There is ice in the river, at least in spots from upstream of Portland down to Robinson Township. Ice may break up in spots and jam in locations such as shallow areas, bends in the river and at locations where the river channel narrows. So, persons with interests along not only the Grand, but other rivers as well in the Southwest quarter of the state will need to be mindful that levels could change rapidly. && .GRR WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 PM this evening to 1 PM EST Wednesday for MIZ058-059-064>067-071>074. Winter Storm Warning from midnight tonight to 1 PM EST Wednesday for MIZ037>040-043>046. Winter Weather Advisory from midnight tonight to 1 PM EST Wednesday for MIZ050>052-056-057. && UPDATE...Ostuno SYNOPSIS...Borchardt DISCUSSION...Borchardt AVIATION...WDM HYDROLOGY...63
Hazardous weather outlook, Feb 11, 3:22 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 322 AM EST Mon Feb 11 2019 MIZ037>040-043>046-050>052-056>059-064>067-071>074-120830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 322 AM EST Mon Feb 11 2019 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight A mix of snow, sleet, and freezing rain is possible south of I-96 after midnight tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Wintry weather will continue into early Wednesday with the Tuesday morning, evening, and Wednesday morning commutes effected. Tuesday morning, accumulating snow is expected along and north of I-96 with snow changing to a wintry mix along the I-94 corridor. Lake effect snow and blowing snow is expected late Tuesday night and into Wednesday with severely restricted visibility possible. Wind gusts may exceed 40 mph Tuesday night with downed tree limbs and power outages along I-94 where the highest ice accumulations are expected. An active pattern will continue through at least the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. BORCHARDT
Nearby
Winter Storm Warnings in Michigan, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.